South Dakota, 2017

Tornadoes and Hail in South Dakota, June 13, 2017

June 13, 2017 · NWS ABR · 59 events in 16 counties and zones

A large upper level low pressure trough lifting northeast over the region along with a surface cold front interacting with a warm and very humid air mass brought severe thunderstorms to the region. During the mid afternoon hours, storms rapidly developed over central and eastern South Dakota, between Pierre and Aberdeen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A large upper level low pressure trough lifting northeast over the region along with a surface cold front interacting with a warm and very humid air mass brought severe thunderstorms to the region. During the mid afternoon hours, storms rapidly developed over central and eastern South Dakota, between Pierre and Aberdeen. These storms quickly strengthened and produced large hail, damaging winds, and eventually tornadoes. The storms evolved into mainly a wind and tornado event around 7 pm CDT. Widespread wind damage occurred across northeast South Dakota as the storms formed a line and moved northeast. Many tornadoes occurred across the region, causing EF-0 and EF-1 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 1:52 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 13, 1:52 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
252 PM CDT Tue Jun 13 2017

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 252 PM CDT Tue Jun 13 2017

Still plenty of clouds across much of the CWA this afternoon as
dewpoints continue to climb through the upper 60s and lower 70s.
Surface trough is west of the James valley, but looks to have
cleared the Missouri valley as winds have turned north/northwest
there already. CAM solutions still showing convection beginning in
the next few hours, and will likely have to await the vort maxima
over western Nebraska to get the larger scale ascent going. Severe
parameters still support potential for large hail, damaging winds,
and even an isolated tornado or two. Winds are more backed across
the eastern CWA where there may be a better tornado potential.
Initially, storms may fire over FSD CWA as satellite suggests the
cumulus are becoming a bit more congested east of Chamberlain. Have
made a few adjustments to POPs based on current thinking and CAM
trends. Whatever activity that develops late this afternoon is
expected to form a line/broken line of storms as activity pushes
east into MN later this evening. Activity looks to be out of the
area by 06Z tonight. Dry conditions will return on Wednesday, with
breezy west winds. Highs will rise into the lower 80s for most
locations.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 252 PM CDT Tue Jun 13 2017

The long term looks to be a bit more tranquil. Flat mid level flow
across the region should gradually transition to a western conus
ridge and eastern conus trof by the end of the period. This should
result in temperatures averaging out right around normal for most of
the period. The highest probabilities for measurable rain should be
on Saturday as a decent wave aloft moves across the forecast area.
Stability progs suggest not much chance of severe weather throughout
the entire long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1239 PM CDT Tue Jun 13 2017

A mix of vfr/mvfr cigs will continue over the east into the
afternoon, but mainly vfr conditions should take over by mid to
late afternoon after some day time mixing. Showers and storms are
expected to fire up late this afternoon and evening mainly around
KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jun 13, 4:25 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
525 AM CDT Tue Jun 13 2017

MNZ039-046-SDZ007-008-011-019>023-141030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast this morning, and an
isolated severe storm or two could produce hail to quarter size.
Storms will redevelop this afternoon ahead of a cold front. The
threat storms pose this afternoon include large hail, strong
winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ005-006-010-017-018-036-037-051-141030-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast early today, however
severe weather is not expected for the rest of the morning hours.
Storms will redevelop this afternoon ahead of a cold front. Storms
that form this afternoon could generate large hail and strong
winds. An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ003-004-009-015-016-033>035-045-048-141030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast through the early
morning hours, however no severe weather is expected. Thunderstorm
chances will rapidly diminish through the mid to late morning
hours with dry conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jun 13, 9:47 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       6 SW ROSLYN             45.44N 97.58W
06/13/2017  E2.34 INCH       DAY                SD   COCORAHS

&&

KF
Local storm report, Jun 13, 9:50 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       4 WSW HOLABIRD          44.50N 99.67W
06/13/2017  M1.98 INCH       HUGHES             SD   COCORAHS

&&

KF
Local storm report, Jun 13, 9:58 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             3 W LAKE NORDEN         44.57N 97.26W
06/13/2017  E0.88 INCH       HAMLIN             SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

CM/KS
Local storm report, Jun 13, 10:18 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1118 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HEAVY RAIN       8 WNW SOUTH SHORE       45.16N 97.06W
06/13/2017  M2.03 INCH       GRANT              SD   TRAINED SPOTTER

&&

KG
Local storm report, Jun 13, 11:32 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     TSTM WND DMG     IPSWICH                 45.45N 99.03W
06/13/2017                   EDMUNDS            SD   NWS EMPLOYEE

            LARGE TREE DOWNED AT RESIDENCE. SECTION OF
            FENCING DESTROYED.

&&

TMT
Special weather statement, Jun 13, 2:49 PM CST, 1 minute before
Special Weather Statement
National Weather Service Aberdeen SD
349 PM CDT TUE JUN 13 2017

SDZ033-045-048-132130-
Stanley SD-Lyman SD-Jones SD-
349 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH
CENTRAL STANLEY AND NORTHWESTERN LYMAN COUNTIES UNTIL 430 PM CDT/330
PM MDT/...

At 349 PM CDT/249 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Draper, or 13 miles east of Murdo, moving northeast
at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Draper.

A tornado watch remains in effect until 1000 PM CDT/900 PM MDT/ for
central South Dakota.

LAT...LON 4387 10037 4391 10060 4433 10056 4422 10001
TIME...MOT...LOC 2049Z 203DEG 34KT 4395 10045

TDK

The radar

The Aberdeen radar (KABR), 94 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 12 hail, 8 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Hand

When
June 13, 2:50 PM CST
Where
Hand County, 3.7 mi SE of Polo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.740, -99.050

Tornado, Hand

When
June 13, 3:16 PM CST to 3:17 PM CST
Where
Hand County, 12.82 mi E of Polo to 12.91 mi E of Polo
Rating
EF0
Path length
0.12 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
44.800, -98.840

A tornado touched down briefly in an open field. No damage was reported.

Tornado, Hand

When
June 13, 3:25 PM CST to 3:28 PM CST
Where
Hand County, 15.73 mi ENE of Polo to 15.99 mi ENE of Polo
Rating
EF1
Path length
0.25 mi
Path width
175 yd
Reported by
NWS Storm Survey
Coordinates
44.839, -98.790

A tornado touched down southwest of Zell and snapped and uprooted trees around a farm. Several of the those trees fell onto a house that had two occupants. A roof was torn off of a barn and a machine shed was partially destroyed with debris thrown across a neighboring field.

Hail, Faulk

When
June 13, 3:30 PM CST
Where
Faulk County, 0.98 mi W of Rockham
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.900, -98.840

Tornado, Hand

When
June 13, 3:32 PM CST to 3:33 PM CST
Where
Hand County, 18.02 mi ENE of Polo to 18.12 mi ENE of Polo
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
44.860, -98.750

Another brief tornado touched down southwest of Zell with no damage reported. Scattered debris was noted by the storm survey.

Hail, Hughes

When
June 13, 3:40 PM CST
Where
Hughes County, 3.14 mi NNE of (Pir)pierre Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
44.420, -100.250

Hail, Hand

When
June 13, 3:45 PM CST
Where
Hand County, 17.87 mi ENE of Polo
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
44.890, -98.770

Hail, Hughes

When
June 13, 3:45 PM CST
Where
Hughes County, 5.35 mi WSW of Blunt
Measured
1 in hail
Reported by
Public
Coordinates
44.490, -100.080

Hail, Hughes

When
June 13, 4:08 PM CST
Where
Hughes County, 2.82 mi WSW of Harrold
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.500, -99.780

Hail, Potter

When
June 13, 4:08 PM CST
Where
Potter County, 6.53 mi NW of Lebanon
Measured
1.75 in hail
Reported by
Public
Coordinates
45.140, -99.870

Thunderstorm Wind, Sully

When
June 13, 4:12 PM CST
Where
Sully County, 15.22 mi E of Onida
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.700, -99.760

An estimated seventy-five mph wind uprooted two trees.

Hail, Buffalo

When
June 13, 4:14 PM CST
Where
Buffalo County, 1.21 mi NW of Ft Thompson
Measured
1 in hail
Reported by
Public
Coordinates
44.060, -99.450

Thunderstorm Wind, Spink

When
June 13, 4:20 PM CST
Where
Spink County, 1.62 mi WNW of Brentford
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.160, -98.360

Sixty mph winds downed some large tree limbs.

Hail, Hyde

When
June 13, 4:23 PM CST
Where
Hyde County, 17.97 mi N of Holabird
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.780, -99.570

Hail broke the windshield on a pickup.

Thunderstorm Wind, Spink

When
June 13, 4:25 PM CST
Where
Spink County, 1.47 mi NNE of Brentford
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.170, -98.320

A power pole was snapped by estimated seventy mph winds.

Thunderstorm Wind, Spink

When
June 13, 4:30 PM CST
Where
Spink County, 0.85 mi NW of Mellette
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.160, -98.510

Hail, Edmunds

When
June 13, 4:31 PM CST
Where
Edmunds County, 10.38 mi S of Bowdle
Measured
1 in hail
Reported by
Public
Coordinates
45.300, -99.680

Hail, Brown

When
June 13, 5:00 PM CST
Where
Brown County, 4.93 mi SSE of Bath
Measured
1 in hail
Reported by
Public
Coordinates
45.400, -98.310

Tornado, Brown

When
June 13, 5:05 PM CST to 5:06 PM CST
Where
Brown County, 4.08 mi S of Groton to 3.99 mi S of Groton
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
45.391, -98.098

A tornado touched down briefly south of Groton. No damage occurred.

Hail, Faulk

When
June 13, 5:06 PM CST
Where
Faulk County, 3.38 mi SE of Faulkton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.990, -99.080

Funnel Cloud, Day

When
June 13, 5:39 PM CST
Where
Day County, 2.91 mi W of Pierpont
Reported by
Trained Spotter
Coordinates
45.500, -97.890

Thunderstorm Wind, Clark

When
June 13, 5:58 PM CST
Where
Clark County, 0.49 mi W of Clark
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.880, -97.730

Eighty mph winds removed a shed roof along with downing several trees.

Thunderstorm Wind, Clark

When
June 13, 5:58 PM CST
Where
Clark County, 4.5 mi S of Clark
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
44.815, -97.720

Thunderstorm Wind, Brown

When
June 13, 6:03 PM CST
Where
Brown County, 1.61 mi WSW of Aberdeen
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.460, -98.510

Several trees were downed by estimated seventy mph winds.

Thunderstorm Wind, Brown

When
June 13, 6:05 PM CST
Where
Brown County, 0.84 mi SE of Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.460, -98.470

Some large branches were downed by sixty mph winds.

Thunderstorm Wind, Clark

When
June 13, 6:05 PM CST
Where
Clark County, 1.47 mi NNW of Elrod
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.900, -97.580

Sixty-five mph winds were estimated.

Thunderstorm Wind, Brown

When
June 13, 6:15 PM CST
Where
Brown County, 3.46 mi WNW of Plana
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.530, -98.390

A tree was downed onto a power line by sixty-five mph winds.

Thunderstorm Wind, Codington

When
June 13, 6:18 PM CST
Where
Codington County, 0.85 mi NW of Wallace
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.090, -97.480

Seventy-five mph winds downed several large trees.

Funnel Cloud, Codington

When
June 13, 6:25 PM CST
Where
Codington County, 0.85 mi NW of Florence
Reported by
Law Enforcement
Coordinates
45.060, -97.330

Thunderstorm Wind, Codington

When
June 13, 6:25 PM CST
Where
Codington County, 0.85 mi NW of Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.060, -97.330

Sixty mph winds were estimated.

Thunderstorm Wind, Brown

When
June 13, 6:27 PM CST
Where
Brown County, 0.48 mi E of Claremont
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.670, -98.010

Sixty mph winds downed a large tree limb.

Tornado, Day

When
June 13, 6:29 PM CST to 6:30 PM CST
Where
Day County, 1.45 mi SSE of Holmquist to 1.28 mi SE of Holmquist
Rating
EF1
Path length
0.21 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
45.312, -97.634

A tornado briefly occurred to the southeast of Holmquist. The tornado destroyed a farm shed, throwing much of the debris about 150 yards to the north. The tornado tracked north through a shelter belt, snapping and uprooting numerous trees before dissipating shortly after entering a farm field.

Thunderstorm Wind, Day

When
June 13, 6:29 PM CST
Where
Day County, 1.69 mi SE of Holmquist
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.310, -97.630

Ninety mph winds or higher downed numerous trees with a storage shed completely destroyed.

Thunderstorm Wind, Day

When
June 13, 6:31 PM CST
Where
Day County, 0.69 mi N of Holmquist
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.340, -97.650

Several power poles were downed by an estimated ninety mph winds.

Thunderstorm Wind, Day

When
June 13, 6:31 PM CST
Where
Day County, 2.06 mi ENE of Holmquist
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.340, -97.610

Thunderstorm Wind, Day

When
June 13, 6:32 PM CST
Where
Day County, 0.84 mi NE of Webster
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.340, -97.520

An estimated seventy-five mph wind downed several power lines in Webster.

Thunderstorm Wind, Day

When
June 13, 6:33 PM CST
Where
Day County, 5.74 mi ESE of Webster Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.250, -97.410

Sixty-five mph winds were estimated.

Thunderstorm Wind, Day

When
June 13, 6:34 PM CST
Where
Day County, 4.93 mi NNW of Webster
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.400, -97.550

Three power poles were downed by estimated eighty mph winds.

Thunderstorm Wind, Day

When
June 13, 6:35 PM CST
Where
Day County, 3.19 mi SW of Waubay
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.300, -97.370

A dairy barn was partially destroyed by estimated eighty-five mph winds.

Thunderstorm Wind, Day

When
June 13, 6:35 PM CST
Where
Day County, 0.69 mi N of Webster Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.290, -97.520

Thunderstorm Wind, Day

When
June 13, 6:37 PM CST
Where
Day County, 0.84 mi NE of Waubay
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.340, -97.310

Eighty mph winds caused a lot of damage throughout Waubay with trees uprooted and damage to several structures. There were also many power outages.

Thunderstorm Wind, Day

When
June 13, 6:50 PM CST
Where
Day County, 3.47 mi WNW of Waubay
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
45.340, -97.390

Tornado, Marshall

When
June 13, 6:55 PM CST to 6:56 PM CST
Where
Marshall County, 2.82 mi SE of Eden to 2.85 mi SE of Eden
Rating
EF0
Path length
0.12 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
45.595, -97.374

A brief tornado touched down and caused the collapse of the entire roof of a barn. Debris was lofted 500 feet to the northeast. Minor roof damage also occurred to a second outbuilding along with minor tree damage and damage to the siding of a house.

Thunderstorm Wind, Grant

When
June 13, 7:05 PM CST
Where
Grant County, 3.2 mi SW of Milbank
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
45.190, -96.680

A large section of the roof on a dairy barn was blown off by estimated eighty to ninety mph winds.

Thunderstorm Wind, Marshall

When
June 13, 7:05 PM CST
Where
Marshall County, 3.18 mi SW of Hillhead
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
45.800, -97.450

Thunderstorm Wind, Grant

When
June 13, 7:10 PM CST
Where
Grant County, 0.49 mi W of Milbank
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.220, -96.640

Multiple trees were downed by estimated seventy to eighty mph winds along with many electrical lines downed. A few fires were started by the electrical lines.

Thunderstorm Wind, Roberts

When
June 13, 7:14 PM CST
Where
Roberts County, 0.69 mi N of Claire City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.860, -97.100

Sixty mph winds were estimated.

Tornado, Roberts

When
June 13, 7:20 PM CST to 7:23 PM CST
Where
Roberts County, 1.68 mi W of New Effington to 1.58 mi W of New Effington
Rating
EF1
Path length
0.36 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
45.848, -96.955

A tornado touched down southwest of New Effington causing extensive tree damage with many trees snapped at their trunks or uprooted.

Thunderstorm Wind, Roberts

When
June 13, 7:20 PM CST
Where
Roberts County, 8.98 mi S of Rosholt
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.740, -96.730

An estimated ninety mph wind or higher destroyed two cabins. One was destroyed by the wind with the other one destroyed when a large tree fell onto it.

Thunderstorm Wind, Roberts

When
June 13, 7:20 PM CST
Where
Roberts County, 2.13 mi NNE of New Effington
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.880, -96.910

Several trees were uprooted along with many large branches downed by estimated eighty mph winds.

Thunderstorm Wind, Roberts

When
June 13, 7:20 PM CST
Where
Roberts County, 2.07 mi N of New Effington
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.880, -96.920

A tree was uprooted by estimated seventy-five mph winds.

Thunderstorm Wind, Roberts

When
June 13, 7:20 PM CST
Where
Roberts County, 8.39 mi NE of Corona
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.410, -96.640

Thunderstorm Wind, Roberts

When
June 13, 7:20 PM CST
Where
Roberts County, 1.38 mi N of New Effington
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.870, -96.920

Seventy mph winds were estimated.

Tornado, Roberts

When
June 13, 7:25 PM CST to 7:26 PM CST
Where
Roberts County, 2.43 mi N of New Effington to 2.49 mi N of New Effington
Rating
EF0
Path length
0.13 mi
Path width
90 yd
Reported by
NWS Storm Survey
Coordinates
45.885, -96.920

A tornado touched down and damaged a tree grove. Multiple trees were uprooted or snapped at the trunk. Large branches were downed and tossed multiple directions.

Thunderstorm Wind, Roberts

When
June 13, 7:25 PM CST
Where
Roberts County, 2.93 mi NNE of New Effington
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.890, -96.900

Large branches were downed by estimated sixty to seventy mph winds.

Thunderstorm Wind, Roberts

When
June 13, 7:25 PM CST
Where
Roberts County, 4 mi NW of Victor
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.910, -96.890

Ninety mph winds or higher took the roof off of a barn.

Thunderstorm Wind, Roberts

When
June 13, 7:28 PM CST
Where
Roberts County, 3.95 mi NNW of Victor
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.920, -96.870

Several trees were snapped by estimated eighty mph winds.

Thunderstorm Wind, Roberts

When
June 13, 7:30 PM CST
Where
Roberts County, 3.66 mi NW of Victor
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.910, -96.880

Several trees were uprooted by estimated ninety mph winds.

Thunderstorm Wind, Roberts

When
June 13, 7:30 PM CST
Where
Roberts County, 3.74 mi NNW of Victor
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.920, -96.860

Ninety mph winds or higher uprooted several trees along with denting several grain bins.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for South Dakota, 2017Warnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708421, 708454, 708460, 708422, 708476, 708423, 708424, 708429, 708430, 708431, 710061, 708432, 710062, 708433, 710063, 710090, 708434, 708435, 708488, 708436, 708398, 710064, 710092, 710065, 710066, 710093, 710067, 710068, 708399, 710094, 710071, 708509, 710072, 710073, 710095, 710074, 710096, 710075, 710076, 710097, and more.